South Carolina, 2020

Damaging Winds in South Carolina, April 19, 2020

April 19, 2020 · NWS CHS · 6 events in 2 counties and zones

Strong to severe thunderstorms developed across Southeast South Carolina during late morning hours as a shortwave shifted across an area of moderate instability near a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong to severe thunderstorms developed across Southeast South Carolina during late morning hours as a shortwave shifted across an area of moderate instability near a warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 19, 10:02 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 19, 10:02 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1102 AM EDT Sun Apr 19 2020

.SYNOPSIS...
A warm front will lift north through the area today and tonight
ahead of a strong storm system. A cold front will push offshore
Monday morning with high pressure prevailing through Wednesday
before another storm system impacts the area Thursday and
Thursday night. Yet another storm system could affect the area
over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Late this morning: A very complex synoptic scenario will unfold
today through tonight, bringing the potential for significant
severe weather and very heavy rainfall. Aloft, a potent mid and
upper level shortwave will translate eastward across the
Southern Plains today. Overnight, this trough is progged to
amplify and swing across the Deep South and into the southeast
coastal states. At the surface, analysis shows a nearly
stationary front stretching from around the mouth of the
Altamaha River back to the west just inland of the Gulf Coast. A
series of surface waves are expected to develop along this front
this afternoon and evening as it lifts north, before a primary
surface low organizes along it and moves northeastward into
central Georgia and the Carolinas late tonight. Precipitation
chances are basically 100 percent for the entire forecast area,
when looking at the entire time period as a whole. The first
round of showers and thunderstorms is starting to enter interior
southeast Georgia at this moment, coincident with an area of
elevated instability well north of the warm front. This aligns
nicely with an area of steep mid-level lapse rates, and the SPC
Mesoanalysis max 2-6 km AGL lapse rate parameter shows a large
area of 8 poised to spread across the forecast area through the
rest of the morning and into the afternoon. Surface
destabilization is expected to take place this afternoon across
mainly southeast Georgia and this should be where the first
potential severe weather could occur. From this afternoon into
the evening and overnight, the overall picture is quite messy
owing to the initial rounds of convection potentially disrupting
the near storm environment. This will make assessing the severe
threat quite challenging this evening and through the overnight
and it is unclear what the state of the main squall line will be
when it is expected to arrive late tonight.

Severe weather: The initial area of concern for severe
thunderstorms will be southeast Georgia this afternoon. Some
surface destabilization should take place with models indicating
some pockets of MLCAPE increasing into the 1,000-1,500 J/kg
range. This will occur in the vicinity of the warm front and
veering low-level wind profiles will be present. Effective SRH
could increase into the 200-400 m2/s2 range, and we will likely
see some discrete supercell-type elements. The limiting factors
are the degree of instability and the overall magnitude of the
wind field. The main threat area for the afternoon hours will
be southeast Georgia, especially along and south of the I-16
corridor. Damaging winds, large hail, and perhaps even a tornado
will be possible. This evening, the threat becomes a bit
muddled. While the wind field (and resulting shear and helicity)
will steadily strengthen, it is unclear what surface instability
will be available. Most of the forecast area will have already
been worked over by earlier convection, potentially stabilizing
the near surface layer. While we can't discount thunderstorms
being severe, it is certainly difficult to see anything
organized from the late evening into the early morning hours.
Finally, the next threat time period will be from around roughly
4 am through mid-morning Monday. Models are insistent that there
will be a strong recovery of the warm sector with some solutions
showing 1,500-2,000 J/kg of CAPE surging northward ahead of the
main convective line. This would be positioned with 70+ knots of
deep layer shear, effective SRH of 400-600 m2/s2, and a
resulting Significant Tornado Parameter of 9+. There is some
concern that the earlier convection will disrupt this
environment, but it is certainly impossible to ignore such
parameters. If this environment does come to fruition we will
again see the potential for a nighttime significant tornado
(EF-2+) event starting around 4 am and continuing through about
9-10 am.

Heavy rain: Widespread heavy rain will occur across the entire
forecast area through tonight. Convection will bring intense
rainfall rates across the area and we will have to monitor for
potential flooding. Rainfall amounts of 2-4 inches are expected,
with locally higher amounts possible. We will also have to
entertain the need for a Flash Flood Watch for at least portions
of the area.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
High confidence this period. A potentially severe line of
storms will likely push offshore Monday morning ahead of a cold
front as strengthening surface low pressure quickly moves from
the SC Midlands northeast to the NC Outer Banks early in the
afternoon. However, confidence is low regarding the timing and
intensity of this line, which may end up being quicker and
coming through prior to daybreak. Most of the rain should fall
around the SC Lowcountry closer to the best juxtaposition of
moisture and upper forcing. Otherwise, some trailing moisture
and upper forcing could lead to a few showers continuing into
Monday afternoon, especially northern portions of the SC
Lowcountry. There is even an outside chance of a shower Monday
night as additional shortwave energy moves through. A dry cold
front will then move through Tuesday night as high pressure
builds from the northwest, then quickly pushes offshore
Wednesday. High temperatures should be near to below normal
Monday, near to above normal Tuesday and then below normal
Wednesday while low temperatures stay near to above normal
through the period.

Lake Winds...Winds could briefly surge up to marginal Advisory
levels Monday morning but confidence remains low given the
uncertainty regarding timing of showers/thunderstorms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
High confidence into Wednesday night with low confidence
thereafter. Another potent storm system is likely to move
through the region with at least a small risk for some severe
storms, mainly Thursday afternoon/evening. Drier conditions
should then return by Friday, with another storm system possibly
affecting the area over the weekend. Temperatures should mostly
be near to above normal.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR at both KCHS and KSAV through the early daylight hours.
Near term guidance indicates that a cluster of SHRA/TSRA will
reach KSAV between 15-18Z then arriving over KCHS this
afternoon. MOS and forecast soundings show IFR ceilings
developing with the arrival of the convection. The TAFs will
reflect a little slower development of the restrictive ceilings.
However, both terminals are expected to see IFR conditions by
late this afternoon. Given the passage the warm front early this
evening, south winds are expected to gusts to around 20 kts,
IFR ceilings should become firmly established and will remain
through the rest of the evening. South wind gusts are forecast
to increase into the mid 20 kt range late tonight as low
pressure deepens to the west.

Extended Aviation Outlook: High confidence in restrictions
Monday morning as a strong line of storms likely moves through,
possibly with wind gusts over 50 kt. Conditions should return to
VFR by 18Z Mon with diminishing winds during the afternoon.
Restrictions likely return as early as late Wednesday night but
most likely Thursday and Thursday night as another storm system
impacts the area with strong winds and possibly more severe
storms.

&&

.MARINE...
Today and tonight: A warm front will lift across the marine
zones today. By this afternoon, winds should shift from the SW
and will increase to 10-15 kts. Significant severe weather is
expected across the marine zones this evening and tonight, with
severe wind gusts and possible waterspouts. The pressure
gradient ahead of a developing low pressure will tighten
steadily after midnight. Southwest winds across the nearshore
and outer waters may strengthen to Gales, highlight with a Gale
Watch beginning at 4 AM. The Charleston Harbor will likely see
Small Craft Advisory conditions by 4 AM.

Monday through Friday: Moderate to high confidence this period.
Conditions will go downhill through Monday morning as the
pressure gradient increases ahead of an approaching cold front.
A strong line of storms could push through the area near or just
after daybreak with the potential for 50+ knot winds and/or
waterspouts. For now we have raised a Gale Watch for all waters
except Charleston Harbor where a Small Craft Advisory is in
effect. Looks like the best chance for gale force gusts will be
farther north and east over the warmer Gulf Stream waters.
Conditions will improve quickly later Monday as winds turn
offshore and diminish. Thereafter there are no significant
concerns through Wednesday night despite a minor surge Tuesday
night into Wednesday behind a dry cold front. More Small Craft
Advisory/possible Gale conditions are expected Thursday into
Friday as yet another potent storm system affects the area.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 4 AM to 5 PM EDT Monday for AMZ330.
     Gale Watch from late tonight through Monday afternoon for
     AMZ350-352-354-374.

&&

NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...NED/RJB
MARINE...NED/RJB
Hazardous weather outlook, Apr 19, 4:27 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
527 AM EDT Sun Apr 19 2020

GAZ087-088-SCZ040-042>045-047>052-200930-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
527 AM EDT Sun Apr 19 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.
Severe Thunderstorms: Severe thunderstorms are forecast to develop
across the region this evening and tonight. Damaging winds in excess
of 70 mph and tornadoes will be possible. A few strong tornadoes
could also occur. Heavy rainfall of 2 to 4 inches may also result in
areas of minor flooding, especially in low-lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-200930-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
527 AM EDT Sun Apr 19 2020

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Severe Thunderstorms: Severe thunderstorms are forecast to develop across
the region this evening and tonight. Damaging winds in excess of 60
kt and waterspouts will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-200930-
Charleston Harbor-
527 AM EDT Sun Apr 19 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Severe thunderstorms are forecast to develop
across the region this evening and tonight. Damaging winds in excess
of 60 kt and waterspouts will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ099>101-114>119-137>141-200930-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-
527 AM EDT Sun Apr 19 2020

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Isolated severe thunderstorms could develop
across Southeast Georgia this afternoon as a warm front lifts north
into the area. The primary hazards will be damaging winds with an
isolated tornado possible.

Severe thunderstorms are forecast to develop across the region this
evening and tonight. Damaging winds in excess of 70 mph and tornadoes
will be possible. A few strong tornadoes could also occur. Heavy
rainfall of 2 to 4 inches may also result in areas of minor flooding,
especially in low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ354-374-200930-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
527 AM EDT Sun Apr 19 2020

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Severe Thunderstorms: Isolated severe thunderstorms could develop
across Southeast Georgia this afternoon as a warm front lifts north
into the area. The primary hazards will be winds in excess of 35 kt
with an isolated waterspout possible.

Severe thunderstorms are forecast to develop across the region this
evening and tonight. Damaging winds in excess of 60 kt and
waterspouts will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 42 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
April 19, 11:13 AM EST to 11:14 AM EST
Where
Jasper County, 1.75 mi E of Hardeeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.280, -81.050

The Jasper County 911 Call Center reported a tree down on Pine Arbor Road.

Thunderstorm Wind, Beaufort

When
April 19, 11:26 AM EST to 11:27 AM EST
Where
Beaufort County, 3.45 mi N of Bluffton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.280, -80.870

The Beaufort County 911 Call Center reported two trees down and blocking the road near the intersection of Buck Island Road and U.S. 278.

Thunderstorm Wind, Beaufort

When
April 19, 11:28 AM EST to 11:29 AM EST
Where
Beaufort County, 1.36 mi ENE of Bluffton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.240, -80.850

The Beaufort County 911 Call Center reported a tree down on a house along Fernlakes Drive.

Thunderstorm Wind, Beaufort

When
April 19, 11:36 AM EST to 11:37 AM EST
Where
Beaufort County, 1.5 mi SSW of Beaufort
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.410, -80.690

The Beaufort County 911 Call Center reported a tree fell onto a power line along Center Drive West.

Thunderstorm Wind, Beaufort

When
April 19, 11:41 AM EST to 11:42 AM EST
Where
Beaufort County, 0.91 mi NE of Hilton Head Is Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.230, -80.690

The Beaufort County 911 Call Center reported a tree down on a shed along Dillon Road.

Thunderstorm Wind, Beaufort

When
April 19, 11:42 AM EST to 11:43 AM EST
Where
Beaufort County, 0.9 mi NW of Ft Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.310, -80.640

The Beaufort County 911 Call Center reported a tree down near the intersection of Toomer Road and Lands End Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 887108, 887110, 887111, 887112, 887113, 887115.